Alert archive / Illinois / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 4, NWS Lincoln, IL

January 8, 2026Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 8, 2026, 9:16 PM CST for Champaign County, Vermilion County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2026, 9:16 PM CST (03:16 UTC)
Expired
Jan 8, 2026, 10:00 PM CST
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 131 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 703 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
703 m²/s²
0-3 km storm-relative helicity
843 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS53 KILX 090316
SVRILX
ILC019-183-090400-
/O.NEW.KILX.SV.W.0004.260109T0316Z-260109T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
916 PM CST Thu Jan 8 2026

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Vermilion County in east central Illinois...
  Southeastern Champaign County in east central Illinois...

* Until 1000 PM CST.

* At 916 PM CST, severe thunderstorms were located along a line
  extending from near Rossville to near Sidney, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Oakwood, Rossville, Homer, Ogden, Fairmount, and Fithian around 
  920 PM CST.
  Danville around 930 PM CST.
  Catlin and Vermilion Regional Airport around 935 PM CST.

This includes Interstate 74 between mile markers 196 and 219.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 8813 4042 8779 4049 8763 4049 8753
      3990 8754
TIME...MOT...LOC 0316Z 233DEG 41KT 4033 8771 3997 8802 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
2 follow-up statements
717 
WWUS53 KILX 090341
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
941 PM CST Thu Jan 8 2026

ILC019-183-090400-
/O.CON.KILX.SV.W.0004.000000T0000Z-260109T0400Z/
Vermilion-Champaign-
941 PM CST Thu Jan 8 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CST
FOR SOUTHEASTERN VERMILION AND SOUTHEASTERN CHAMPAIGN COUNTIES...

At 940 PM CST, severe thunderstorms were located along a line
extending from near Boswell to near Catlin, moving northeast at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Danville, Tilton, and Vermilion Regional Airport around 945 PM 
  CST.

Other locations impacted by these severe thunderstorms include
Muncie, Belgium, Jamaica, Bismarck, and Alvin.

This includes Interstate 74 between mile markers 203 and 219.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4002 8794 4049 8753 3990 8754
TIME...MOT...LOC 0340Z 233DEG 41KT 4046 8741 4010 8772 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Deubelbeiss
934 
WWUS53 KILX 090356
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
956 PM CST Thu Jan 8 2026

ILC019-183-090405-
/O.EXP.KILX.SV.W.0004.000000T0000Z-260109T0400Z/
Vermilion-Champaign-
956 PM CST Thu Jan 8 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES WILL EXPIRE AT 1000 PM CST...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
these thunderstorms.

&&

LAT...LON 4002 8794 4049 8753 3990 8754
TIME...MOT...LOC 0355Z 233DEG 41KT 4056 8723 4020 8754 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 5:01 PM CST, 4 hours 15 minutes earlier. Its key messages:

  • Periods of heavy rain are expected with thunderstorms this afternoon and evening. The risk for excessive rainfall is Marginal east of the Illinois River. However, given the dry drought conditions, expect impacts from periods of heavy rain to be minimal.
  • There is a level 1 of 5 (Marginal) risk for damaging winds (60-70 mph) with showers and storms this evening, along with a low (2%) risk for a tornado. Timing would be 4-7pm west of I-55 and 7pm-midnight east of I-55.
  • Outside of storms, south winds gusting 35-45 mph could make travel difficult for high profile vehicles on east-west oriented roads this evening, especially east of I-55. Expect the higher winds to be associated with showers/thunderstorms.
Area forecast discussion, Jan 8, 5:01 PM CST, 4 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
501 PM CST Thu Jan 8 2026

.KEY MESSAGES...

- Periods of heavy rain are expected with thunderstorms this
  afternoon and evening. The risk for excessive rainfall is
  Marginal east of the Illinois River. However, given the dry
  drought conditions, expect impacts from periods of heavy rain
  to be minimal.

- There is a level 1 of 5 (Marginal) risk for damaging winds
  (60-70 mph) with showers and storms this evening, along with a
  low (2%) risk for a tornado. Timing would be 4-7pm west of
  I-55 and 7pm-midnight east of I-55.

- Outside of storms, south winds gusting 35-45 mph could make
  travel difficult for high profile vehicles on east-west
  oriented roads this evening, especially east of I-55. Expect
  the higher winds to be associated with showers/thunderstorms.

&&

.DISCUSSION...
Issued at 145 PM CST Thu Jan 8 2026

Central Illinois finds itself in southwest flow aloft this
afternoon, with precipitable water values over 1" pushing into
the region. The 994 mb surface low is centered over northeast KS
and is expected to drift northeast across northern MO and into
eastern IA by this evening. Anomalously high precipitable water
values will exist across the area for the month of January this
afternoon and evening. The first rainband has moved through the
region already, with more on the way. Expect thunderstorms to
develop this afternoon across the area as well, with some storms
possibly severe. Damaging winds and perhaps an isolated tornado
or two are the primary concerns with any thunderstorms today.
Given the strong winds in the low levels, it won't take much to
bring wind gusts of 45-60 mph down to the surface. CAPE looks to
be weak at around 400-800 J/kg but with strong 0-6km shear of
60-70kts.

The cold front will push through the area between midnight and 6
am tomorrow. Lows will occur in the mid to late morning hours
with not much recovery during the day. Expect highs in the upper
40s NW to near 60 SE on Friday.

A second system will dive southeast and merge with a
southwestern wave over the Midwest. We'll see an chance for rain
or snow Friday night and Saturday with these merging systems.
However, not much accumulation is expected at this time. Still,
cold air will continue to pour in from the northwest, bringing
highs down to the low 30s for Sunday.

Another northwesterly wave will affect the region on Tuesday and
Tuesday night with primarily rain expected. However, chances for
snow are not far away with the 0 degree isotherm close by and
moving into the area. After a brief warm up Monday and Tuesday,
expect a sharp drop back to the 30s for Wed/Thu.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 500 PM CST Thu Jan 8 2026

A deep low over NW MO early this evening will lift to central
Lake Michigan overnight. Ahead of the low, a 50-60 kt low level
jet is driving areas of showers and a few embedded thunderstorms
along with low level wind shear. Some of these showers could mix
down strong winds aloft, especially within a narrow line of more
intense convection that moves across central Illinois this
evening. Behind the line of convection, winds will veer to the
west then northwest. IFR conditions are in place area-wide out
the gate, but a brief window of VFR conditions is possible behind
the line of convection as a mid level dry slot punches across
central Illinois. This window will only last a few hours before
widespread MVFR/near IFR ceilings overspread central Illinois
through the remainder of the night and much of the day Friday.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 8, 2:10 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
210 PM CST Thu Jan 8 2026

ILZ027>031-036>038-040>057-061>063-066>068-071>073-092015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
210 PM CST Thu Jan 8 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a level 1 of 5 (marginal) risk for severe weather with a
line of showers and thunderstorms this evening. The main hazard
is locally damaging wind gusts, but there is also a low (2%) tornado
risk near and east of I-55.

Southwest winds will gust 35 to 45 mph this evening into early
Friday morning, which could cause difficult driving conditions for
high profile vehicles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 55 mph.

25

In the hours before

Special weather statement, Jan 8, 7:03 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
703 PM CST Thu Jan 8 2026

ILZ038-042>046-051>057-061>063-066>068-071>073-090400-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Bloomington, Normal, Lincoln, Clinton,
Monticello, Champaign, Urbana, Danville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville,
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney,
and Lawrenceville
703 PM CST Thu Jan 8 2026

...Gusty Southerly Winds This Evening...

Strong southerly winds gusting 35 to 45 mph will continue through
this evening ahead of an approaching line of showers. Locally higher
gusts are possible at times as well. Secure any loose objects and use
extra caution if driving high profile vehicles...especially on east-
west highways.

Deubelbeiss
Special weather statement, Jan 8, 8:38 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
838 PM CST Thu Jan 8 2026

ILZ045-046-090330-
Vermilion-Champaign-
838 PM CST Thu Jan 8 2026

...STRONG THUNDERSTORMS WILL IMPACT VERMILION AND CHAMPAIGN COUNTIES
THROUGH 930 PM CST...

At 838 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rantoul to near Pesotum. Movement was
northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Champaign, Urbana, Danville, Rantoul, Hoopeston, Savoy, St. Joseph,
Georgetown, Tolono, Westville, Tilton, Catlin, Oakwood, Philo,
Rossville, Sidney, Homer, Thomasboro, Gifford, and Ridge Farm.

This includes the following highways...
 Interstate 57 between mile markers 218 and 229, and between mile
markers 238 and 257.
 Interstate 74 between mile markers 180 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 8834 4040 8822 4040 8794 4049 8793
      4049 8753 3989 8754
TIME...MOT...LOC 0238Z 219DEG 57KT 4033 8813 3990 8835

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Deubelbeiss
Special weather statement, Jan 8, 8:40 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
840 PM CST Thu Jan 8 2026

ILZ031-038-045-090330-
Woodford-McLean-Champaign-
840 PM CST Thu Jan 8 2026

...STRONG THUNDERSTORMS WILL IMPACT EASTERN WOODFORD...MCLEAN AND
NORTHWESTERN CHAMPAIGN COUNTIES THROUGH 930 PM CST...

At 840 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Minonk to near Beason. Movement was
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bloomington, Normal, Le Roy, Heyworth, El Paso, Minonk, Lexington,
Hudson, Chenoa, Gridley, Colfax, Downs, McLean, Saybrook, Towanda,
Bellflower, Arrowsmith, Kappa, Cropsey, and Ellsworth.

This includes the following highways...
 Interstate 39 between mile markers 0 and 25.
 Interstate 55 between mile markers 145 and 186.
 Interstate 74 between mile markers 122 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4075 8893 4075 8858 4062 8858 4061 8846
      4040 8846 4030 8847 4031 8917 4093 8903
      4092 8893
TIME...MOT...LOC 0240Z 238DEG 34KT 4096 8896 4017 8924

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Deubelbeiss
Local storm report, Jan 8, 8:43 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
843 PM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Non-Tstm Wnd Gst Coles County Airport    39.47N 88.27W
01/08/2026  M60 MPH          Coles              IL   ASOS

            ASOS station KMTO Coles Co. Mem AP.

&&

RAC

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:12 PM CSTSevere Thunderstorm WarningILXMcLean, Woodford33 min
Jan 8, 7:41 PM CSTSevere Thunderstorm WarningILXChristian, Shelby49 min
Jan 8, 7:56 PM CSTTornado WarningILXChristian, Shelby34 min
Jan 8, 8:20 PM CSTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Piatt, Shelby40 min
Jan 8, 8:38 PM CSTSpecial Weather StatementILXChampaign, Vermilion52 min
Jan 8, 8:40 PM CSTSpecial Weather StatementILXMcLean50 min
Jan 8, 11:11 PM CSTSpecial Weather StatementILXDouglas, Vermilion49 min
Jan 8, 11:32 PM CSTSpecial Weather StatementILXClark, Edgar43 min
Jan 9, 12:31 AM CSTSpecial Weather StatementILXCrawford29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.